Colorado, 2022

Tornadoes and Hail in Colorado, July 6 to 7, 2022

July 6 to 7, 2022 · NWS BOU · 15 events in 6 counties and zones

Severe thunderstorms produced six short-lived tornadoes across northeast Weld and Morgan counties. Two of those landspouts were rated as EF1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced six short-lived tornadoes across northeast Weld and Morgan counties. Two of those landspouts were rated as EF1. In Weld County, the tornado downed several trees and power poles. In Morgan County, some oak trees were shredded and a power pole was snapped. Across Douglas, Elbert and northern Lincoln counties, severe thunderstorms produced large hail, from quarter to half dollar size. Strong thunderstorm wind gusts to 60 mph were reported along highway 71, south of Limon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 6, 11:37 AM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 6, 11:37 AM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1237 PM MDT Wed Jul 6 2022

.UPDATE...
Issued at 948 AM MDT Wed Jul 6 2022

The shortwave that pushed through earlier has moved north with dry
air intruding across the urban corridor helping to scatter out
morning low clouds and rainfall from the northern portions of the
CWA. Moisture abounds with dewpoints currently in the upper 50s to
mid to upper 60s across the eastern plains. The PW values off the
morning sounding were over an inch. With the current scattering
out, diurnal surface heating will help to erode ML CIN over the
higher terrain and initiate convection. Flow is weak through 500
mb with unidirectional flow forecasted that could lead to
training storms over the urban corridor and eastern plains by the
afternoon. Bulk shear is weak with 25 to 30 kts currently
forecasted. However, this could be enough to produce a few
stronger storms that could bring 1-2 inches of rain in a short
period of time along with damaging winds winds with a slightly
lesser chance of large hail mainly east of a Limon to Sterling
line. Updated current pops to reflect latest information.

Temperatures will be on the cooler side with the clouds this
morning and cooler airmass provided by the outflow from last
evenings derecho.

&&

.SHORT TERM...(Today and tonight)
Issued at 334 AM MDT Wed Jul 6 2022

A few light residual showers are lingering early this morning
across the northern plains, with otherwise mostly cloudy skies
prevailing across large part of the CWA.

Things will become more active as the day progresses, and we can
expect more widespread convection today for the lower elevations
as moisture continues on the rise. PWAT values between 1.20-1.50"
are progged for the urban corridor and plains, with marginally
higher instability as well. CAMs are also quite consistent in
showing earlier convective development east of the Front Range
relative to previous days, beginning near midday along and
adjacent to the foothills, then progressing east. These moisture-
laden storms are likely to produce heavy rain and small hail at
times, and there could be some flash flooding concerns locally
across the eastern plains by late afternoon with the strongest
cells.

Conversely, the mountains will be bucking the trend of increasing
moisture, with a slight decrease in PWAT indicated by various
models. Although isolated minor flooding cannot be ruled out for
the burn scars, the threat for flash flooding should be tapered
somewhat relative to yesterday given the reduction in moisture and
generally lacking instability.

As for temperatures, with falling heights and another day of ample
cloud cover and more widespread precipitation, highs will be
several degrees cooler, and most of the urban corridor should
generally remain near the mid 80's, with only a few eastern plains
locations potentially hitting 90F.

.LONG TERM...(Thursday through Tuesday)
Issued at 334 AM MDT Wed Jul 6 2022

Main concern for the extended period will be well-above normal
temperatures Friday into the weekend, potentially reaching triple
digits Saturday for the plains.

The upper ridge flattens over the region Thursday bringing in more
westerly component flow aloft. The plume of monsoonal moisture
weakens marginally although, precipitable water values remain in the
.8-1.2" range for the plains. Values are less in the mountains with
drier air working in. Modest instability in place in most areas with
around 500-700 J/kg of MLCAPE for the higher terrain and upwards of
1500 J/kg over the east plains. This will support fairly active
day of afternoon showers/thunderstorms with best chances over the
higher elevations. Scattered showers/storms spread east onto
portions of the plains by late afternoon. Less coverage is
expected compared to Wednesday. A limited threat will still exist
for flash flooding over the burn areas with modest moisture and
the chance for a few storms, although a lower chance than
Wednesday. There is a favorable environment on the plains to
support the chance for a few stronger storms with gusty outflow
winds being the main impact. Temperatures range the upper 80s
across the lower elevations and 60s/70s for the high country.

By Friday, there is agreement among ensemble guidance that upper
level ridging begins to build over the region. Despite drier air
having worked into the region, marginal instability and moisture
will bring afternoon chances for scattered showers and
thunderstorms, with better chances over the mountains. With
warming aloft, weak capping may inhibit chances for activity over
the plains.

High pressure continues to strengthen into the weekend. NAEFS
guidance highlights this pattern well with heights and
temperatures in the 99th percentile by Saturday. Several GFS and
ECMWF ens members show 100s with others showing upper 90s at DEN
for Saturday and Sunday. Bottom line, heat for this weekend is
becoming more likely...get ready. Drier conditions accompany this
pattern, although couldn't rule out low chances for isolated to
scattered afternoon storms over the higher elevations each day.

Model and ensemble guidance indicates a general consensus
in weakening of the ridge pattern by the end of the weekend bringing
slightly "cooler" temperatures and an increase in moisture for
the start of next week. A ridge begins to build in from the west
Tuesday with flow aloft transitioning to NW. There is a signal for
the return of above-normal moisture; however, confidence is not
high at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM MDT Wed Jul 6 2022

Light northerly winds will prevail outside of convection. However,
there is model inconsistency when it comes to prevailing wind
direction with storms forming over the higher terrain and moving
east mainly between 21 and 01z for DEN and APA. Timing for BJC
will be a little earlier around 20z until 00z. The main impacts
from the convection will be gusty and erratic winds with speeds up
to 35kts. This will be in addition to periods of moderate to heavy
rain that will drop visibility, but is expected to stay VFR.
Lighting with a slight chance of small hail will also be possible.
Cloud bases are currently projected around 7-8,000 ft with tops
averaging around 40,000 ft.

&&

.HYDROLOGY...
Issued at 334 AM MDT Wed Jul 6 2022

Scattered showers and thunderstorms are expected once again
beginning near noon and continuing through late afternoon for the
high country. Modest moisture remains in place, but will be
slightly lower than yesterday's values, and with marginal
instability, the threat for significant flash flooding in the burn
scars will be limited. Nonetheless, localized hydrologic impacts
will be possible with any heavier cells if they do impact the burn
scars. Rainfall rates are expected to remain below 0.50"/hr today.
The greater flash flood potential will likely reside in the
eastern plains, where a few strong storms look probable and
moisture is plentiful, thus raising the likelihood of impactful
heavy rain. Even there however, storms should be moving a little
faster than on Tuesday, helping to taper the threat.

There will be a limited threat for flash flooding over the burn
areas Thursday. Modest precipitable water values in combination
with marginal instability will support scattered afternoon
showers and thunderstorms. Instability and moisture trends lower,
resulting in lower coverage showers/storms and thus a lower threat
than Wednesday. Conditions dry out further Friday into the
weekend limiting the flash flood threat over the burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Bowen
SHORT TERM...Rodriguez
LONG TERM...Mensch
AVIATION...Bowen
HYDROLOGY...Rodriguez/Mensch
Hazardous weather outlook, Jul 6, 10:31 AM MST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1131 AM MDT Wed Jul 6 2022

COZ030>051-071745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1131 AM MDT Wed Jul 6 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Less hot today. Primary threat will be thunderstorms this
afternoon and evening, with potential for localized heavy rain,
frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered afternoon showers and thunderstorms Thursday with the
best chances over the high country. There is a chance for a
few stronger storms over the plains which may produce small hail,
gusty outflow winds, brief heavy rain and lightning. Heat will be
the main impact for the weekend with well-above normal
temperatures becoming more likely for the weekend and perhaps
highs approaching triple digits over the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
reports of flooding or hail would be appreciated.

In the hours before

Special weather statement, Jul 6, 12:34 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Denver CO
134 PM MDT Wed Jul 6 2022

COZ035-038-062000-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
134 PM MDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of southeastern Larimer
County through 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Pinewood Springs, or 23 miles southwest of Fort
Collins, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Cove, Carter Lake and Pinewood Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4027 10546 4043 10544 4042 10520 4026 10519
TIME...MOT...LOC 1934Z 276DEG 15KT 4033 10540

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RPK
Special weather statement, Jul 6, 12:59 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Denver CO
159 PM MDT Wed Jul 6 2022

COZ041-062030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
159 PM MDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of west central Elbert
County through 230 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Kiowa, or 32 miles northeast of Colorado Springs,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kiowa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3925 10460 3941 10451 3938 10434 3937 10433
      3937 10430 3936 10431 3935 10430 3934 10428
      3934 10432 3932 10434 3931 10432 3929 10431
      3921 10436
TIME...MOT...LOC 1958Z 205DEG 16KT 3928 10447

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RPK

The radar

The Denver radar (KFTG), 46 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Elbert

When
July 6, 1:20 PM MST
Where
Elbert County, 2.62 mi NE of Kiowa
Measured
1 in hail
Reported by
Public
Coordinates
39.380, -104.440

Hail, Elbert

When
July 6, 1:28 PM MST
Where
Elbert County, 5.55 mi N of Kiowa
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.430, -104.460

Hail, Elbert

When
July 6, 1:40 PM MST
Where
Elbert County, 9.8 mi N of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.490, -104.440

Hail, Elbert

When
July 6, 1:43 PM MST
Where
Elbert County, 10.49 mi N of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.500, -104.440

Tornado, Weld

When
July 6, 1:44 PM MST to 1:45 PM MST
Where
Weld County, 6.6 mi ENE of Grover
Rating
EFU
Path length
0.01 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.900, -104.100

A landspout touched down briefly in an open field. No damage was reported.

Hail, Lincoln

When
July 6, 2:05 PM MST
Where
Lincoln County, 11.05 mi N of Punkin Center
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.060, -103.700

Hail, Douglas

When
July 6, 2:15 PM MST
Where
Douglas County, 2.33 mi SSW of Deckers
Measured
1 in hail
Reported by
Public
Coordinates
39.220, -105.250

Hail, Arapahoe

When
July 6, 2:28 PM MST
Where
Arapahoe County, 4.78 mi W of Byers
Measured
1 in hail
Reported by
Public
Coordinates
39.720, -104.310

Hail, Arapahoe

When
July 6, 2:48 PM MST
Where
Arapahoe County, 4.98 mi WNW of Byers
Measured
1 in hail
Reported by
Public
Coordinates
39.740, -104.310

Tornado, Morgan

When
July 7, 3:39 PM MST to 3:42 PM MST
Where
Morgan County, 3.76 mi ESE of Ft Morgan Arpt to 4.08 mi ESE of Ft Morgan Arpt
Rating
EF1
Path length
0.62 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
40.307, -103.736

A tornado knocked down several trees and power poles.

Tornado, Morgan

When
July 7, 3:42 PM MST to 3:43 PM MST
Where
Morgan County, 5.15 mi NW of Brush
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.297, -103.696

A tornado touched down briefly and caused minor damage.

Tornado, Morgan

When
July 7, 3:46 PM MST to 3:47 PM MST
Where
Morgan County, 4.6 mi E of Ft Morgan
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.246, -103.713

A tornado caused crop damage, between County Road R and Road 22825.

Tornado, Morgan

When
July 7, 3:49 PM MST to 3:50 PM MST
Where
Morgan County, 3.63 mi W of Brush
Rating
EF1
Path length
0.01 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.244, -103.688

A tornado touched down and snapped a utility pole near the 24500 block of County Road R.

Tornado, Morgan

When
July 7, 3:51 PM MST to 3:52 PM MST
Where
Morgan County, 2.63 mi W of Brush
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.247, -103.670

A tornado touched down and caused minor wind damage at 25512 Road R.

Thunderstorm Wind, Lincoln

When
July 7, 4:50 PM MST
Where
Lincoln County, 11.05 mi N of Punkin Center
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
39.060, -103.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyThe tornado archive for Colorado, 2022Warnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035361, 1035362, 1035363, 1035365, 1035376, 1035367, 1035368, 1035370, 1035374, 1035398, 1035399, 1035400, 1035402, 1035404, 1035407.